Q. Is it OK to self-medicate with Imodium or some other over-the-counter anti-diarrheal to manage bouts of irritable bowel syndome? Keith M., Riverview
A: If your doctor has provided you with an irritable bowel syndrome diagnosis, then yes, taking an OTC remedy is fine. If you are self-diagnosing what you think is IBS, but is actually something else, like an infection, then you could make matters worse by self-medicating. Please see your doctor if it is the latter.
Q. Is colon cancer more prevalent in men? My husband is procrastinating his screening and I am pretty sure his brother has had polyps. Is his risk higher? Maggie G., Trenton
A: Men do have a slightly higher risk for colon cancer than women, but age and family history of colorectal cancer are the greatest risk factors of concern. A family history of polyps does not necessarily increase your husband’s risk, but his age certainly does. More than 90 percent of colorectal cancer cases occur in people aged 50 or older. The incidence rate is more than 50 times higher in people aged 60 to 79 years.
Q. I take ibuprofin quite often for my arthritis. At what point should I be concerned about it giving me ulcers? Carla S., Ecorse
A: You are correct to be concerned now. If it is a must to continue taking ibuprofin, also taking a protein pump inhibitor (Prilosec, protonix, etc.) may help protect your stomach’s mucous barrier by reducing acid locally. However, ibuprofin can also have an unwanted systemic effect of reducing prostaglandins and blood flow to the lining of your stomach which can also cause damage and lead to ulcers. Weighing the risk (peptic ulcer disease) vs. the benefit (pain relief) is not easy – see your physician for more guidance.
Rana Sabbagh, M.D., is board-certified in internal medicine, gastroenterology and nutrition. She is the founder of GastroCenter of Michigan and Experior Weight Loss Clinic, 23500 Park St., Suite 2B in Dearborn. Do you have a health question for Dr. Sabbagh? Submit it by email to: [email protected].
All information provided in Ask The Doctor is intended for your general knowledge. Consult with your personal doctor or pharmacist for any specific health or nutrition issues. Never disregard professional medical advice or delay seeking medical treatment because of information you have read in any publication.